The Vestibular Migraine Community
Please read our welcome post and user support wiki!

weight gain mav and 25/7 symptoms


#1

I need support. I have had enough. This started 8 months ago. I suffer from wobbly imbalance, like drunk, brain flog, visual vertigo. I have been on dothepian for 2 months. Helped but now I am struggling with weight. I can’t cope. tried coming off and ears blocked up again and wobbly like crazy. please I’m so over my life with this


#2

Take Ami late at night and sleep immediately afterwards. That way you are not reaching for carbs. Eat right and move more.


#3

Or maybe try Effexor. Weight gain is a common side effect of amitriptyline.

I have a metabolic disorder and am insulin resistant. I check my fasting glucose daily. Amitriptyline spiked it and consistently threw me out of ketosis.


#4

Thanks for your reply. I do take at night. I just feel it’s changing my metabolism and i can not loose weight. it has helped my symptoms but i can not loose weight no matter what I’m eating or going to the gym :confused: I also have terrible water retention on this


#5

sorry i meant im on dothep. Which is pretty much same as ami


#6

I take the sister med nortriptyline and have had no weight gain or fluid retention on this. We are all different I know but it may be worth trying as it is a very effective med with fewer known side effects.

Try not to despair, you just have to keep trying to find the right med that works for you.


#7

Thank you for your reply. What dose are you on? I have to wait a month to see net neurologist. The other one suggests i start topamax then. But I’ve seen these stories and too scared.


#8

Hi

All this MAV ‘junk’ - for want of using a less polite expression - demands alot of time, patience and thought right at a time when you probably have least of any of these. It really is rubbish. I know.

After 15 years of it I’ve ‘been there, done that and had the soup as they say’ - gallons of it. IMHO best to look to your priorities. Weight gain is annoying. Maybe drugs do change the metabolism. I’ve put on weight too. I came to the conclusion I’d do my best not to overeat and to exercise much of possible and doing that safely 24/7 dizzy is not easy but my main priority is to stop this 24/7 dizziness and get my life back FIRST. Oh, and bear in mind water weighs heavy. Real heavy. And being stressed isn’t going to help MAV one bit.


#9

Thanks for your advice.Yes agree on the dizziness gone being more important. However, it is not relieving it all. I am getting depression as I am fat now and single. Hard to find someone with this plus fat :frowning:


#10

Depression is something you must. Like MAV, FIGHT. Fight, fight, fight. Quick, take up some new study, hobby, something you can do despite yr current condition and stick with it. Even dare I suggest become obsessed with it, forget all about looking for that partner and losing weight just for now. Wrap yourself up in this new interest AND getting shot of the MAV totally, just for now. Live one day at a time. You CAN do this. Start this very day. NOW.

What’s not relieving it. The drugs. Someone has to be the bearer of the bad news so let it be ME. Most preventatives take MONTHS to work. Longer probably than the medics think. A famous consultant - on this forum we refer to him as DR S - his clinic conducted a survey and concluded patients may be 70% better after 9 months of treatment. There’s a note to put on your calendar/phone whatever and work towards. IMHO the drugs often take longer to do the real job. Then sometimes a combination of drugs is needed or you have to change because of side effects. @turnitaround took one about 4 days and saw improvement. There’s lots of hope for improvement. You have to just hang in there, be patient, think and do what you can do, put what you cant out of yr mind for now, live one day at a time, and cross a few fingers. Good Luck.


#11

Thank you. You just reminded me I’m a fighter !!! And I can build my life again. I needed to hear this :blush:


#12

So glad you took it on the chin. Thought after it might seem harsh. I had a very stern, tough Victorian Granny. I could almost hear her saying ‘come on. Get a grip. It won’t bite you’. I know in this day and age we all expect some pill to give a quick cure and it’s a shock when we discover it cannot happen, not with MAV. Initially it gets you down. It’s hard to find that elusive patience but it’s doable. You’ll get support on this forum if nowhere else. Just think it could be worse. I was so bad at one time with visual issues I couldn’t watch TV, read or use a computer for months, not at all to find any help/sympathy. As same old Granny used to say
‘There’s always somebody out there worse off than you’. Go find that new interest now.


#13

Hi flutters, how long did it take for you to see an improvement with Effexor? I have been taking it for a month now. I have had a few good mornings here and there, but then it all hits back. I really don’t have much side effects, maybe the one a little annoying is that I wake up earlier that I would like to. Thanks!


#14

I felt some improvement in the first week. But, it’s a slow gradual thing. Some days are craptastic. Some days have long stretches of near normal. My goal is to feel 80% better most days. I’m at 25 mg. I’m going to stay at this level for a long while (months) until I find my days are less variable. Then I’ll decide if I want to increase the dose to 37.5 mg. This is my third drug trial. It takes a very long time and requires real fortitude. Effexor has been the kindest med to me so far, but they all have side effects.


#15

and how long have you been on it now?


#16

A month and a half. I’m way, way better than baseline, but days do fluctuate.


#17

I am on 10mg of nortriptyline and 25g topiramate/topamax. I have had no problems with either med at such small doses and they have taken me from a completely debilitated wreck to being able to function normally.


#18

ok, thanks :), i am hoping to feel way, way better… that seems great. Maybe I am better, but not way better. glad you are doing well on Effexor :slight_smile:


#19

Good luck!!


#20

I agree find an hobby and become obsessed with it.